Skin Toxicity Caused by Sequential Treatment with PD-1 Inhibitor and mTOR Inhibitor - European Medical Journal
×

Browse

Skin Toxicity Caused by Sequential Treatment with PD-1 Inhibitor and mTOR Inhibitor

| Dermatology
2 Mins
Derm 8.1 feature image
Authors:
Larisa Kruglova,1 Evgenia Shatokhina,1 Bogdana Krasilnikova,2 Maria Volkova,3 *Iuliia Kovalenko1
Disclosure:

The authors have declared no conflicts of interest.

Citation
EMJ Dermatol. ;8[1]:44-45. Abstract Review No. AR1.

Each article is made available under the terms of the Creative Commons Attribution-Non Commercial 4.0 License.

BACKGROUND

Immune checkpoint inhibitors and mTOR inhibitors are known to be associated with skin toxicity. mTOR inhibitors most commonly cause aphthous stomatitis, papule-pustulous dermatitis, and impaired wound healing.1 Programmed cell death protein receptor (PD-1) inhibitors confer increased risk of lichenoid reactions, pruritus, and maculopapular lesions.2 There has been an increased interest in studying idiosyncratic drug reactions arising during sequential treatment with immune checkpoint inhibitors and targeted immunotherapy drugs.3 Here, the authors describe the case of an acute maculopapular eruption in a patient treated with nivolumab and everolimus.

CASE DESCRIPTION

A 69-year-old female patient diagnosed with renal cancer was treated with nine cycles of the multitargeted receptor tyrosine kinase inhibitor sunitinib (50 mg per day orally). The patient was subsequently prescribed nivolumab (3 mg/kg per day intravenously). Remission had not been achieved, and she was sequentially treated with everolimus (10 mg per day intravenously). Under treatment with everolimus, patient examination demonstrated diffuse maculopapular eruption with excoriations (Figure 1). Her body surface area index was 67%. She also complained of severe generalised pruritus, with 10 points on the pruritus severity scale. Treatment with systemic prednisone and combination topical therapy was effective.

Figure 1: Acute maculopapular eruption with excoriations, induced by sequential treatment with nivolumab and everolimus.

DISCUSSION

This case represents the idiosyncratic drug reaction caused by sequential treatment with an immune checkpoint inhibitor and mTOR inhibitor. This type of drug toxicity stems from a double blockade of common immunogenic pathways. Paradoxical immune hyperactivity caused by this process is called ‘paradoxical activation’.4,5 This process underlying immunogenic skin toxicity requires further investigation, which may contribute to establishing patient management guidelines as well as developing proper preventive measures.

CONCLUSION

Combination cancer chemotherapy may induce idiosyncratic skin reactions. Patients sequentially treated with an immune checkpoint inhibitor and mTOR inhibitor may present with acute maculopapular eruptions and generalised pruritus. The described condition usually responds to systemic glucocorticoid therapy and topical combination therapy. Supportive treatment in patients with cancer includes early recognition and proper treatment of idiosyncratic drug reactions. Therefore, further investigations in this field would help provide optimal patient care without reducing and cancelling the anticancer therapy regimen.

References
Ilyas M et al. Cutaneous toxicities from transplantation-related medications. Am J Transplant. 2017;17(11):2782-9. Collins LK et al. Cutaneous adverse effects of the immune checkpoint inhibitors. Curr Probl Cancer. 2017;41(2):125-8. Naqash AR et al. Cutaneous adverse reactions in B-RAF positive metastatic melanoma following sequential treatment with B-RAF/MEK inhibitors and immune checkpoint blockade or vice versa. A single-institutional case-series. J Immunother Cancer. 2019;7(1):4. ˙ Sharpe AH, Pauken KE. The diverse functions of PD1 inhibitory pathway. Nat Rev Immunol. 2018;18(3):153-67. Zappasodi R et al. Emerging concepts for immune checkpoint blockage-based combination therapies. Cancer Cell. 2018;33(4);581-98.